Alert archive / Pennsylvania / Flash Flood Warnings in 2016
Flash Flood Warning 8, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood warning at Jul 30, 2016, 5:11 PM EDT for Lackawanna County, Luzerne County, Pennsylvania. It was in force for 6 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 30, 2016, 5:11 PM EDT (21:11 UTC)
- Expired
- Jul 30, 2016, 11:15 PM EDT
- In force
- 6 hr
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lackawanna County, PA, Luzerne County, PA
The radar
The Binghamton radar (KBGM), 96 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 5:22 PM EDT | HEAVY RAIN 3.1 | Springbrook Corners, PA | 3.1 INCHES SINCE EARLY AFTERNOON... 2.0 INCHES LAST HR |
| Jul 30, 6:40 PM EDT | HEAVY RAIN 5.05 | Spring Brook, PA | RAIN THAT HAS FALLEN TODAY |
| Jul 30, 7:45 PM EDT | HEAVY RAIN 1.48 | Hudson, PA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 9.2 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 176 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 858 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
644
WGUS51 KBGM 302111
FFWBGM
PAC069-079-310315-
/O.NEW.KBGM.FF.W.0008.160730T2111Z-160731T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
511 PM EDT SAT JUL 30 2016
THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHEASTERN LUZERNE COUNTY IN NORTHEASTERN PENNSYLVANIA...
CENTRAL LACKAWANNA COUNTY IN NORTHEASTERN PENNSYLVANIA...
* UNTIL 1115 PM EDT SATURDAY
* AT 510 PM EDT...EMERGENCY MANAGEMENT OFFICIALS REPORTED
THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
SCRANTON...WILKES-BARRE...PITTSTON...DUNMORE...OLD FORGE...
DICKSON CITY...MOOSIC...OLYPHANT...WEST WYOMING...MOSCOW...
ELMHURST...GLENDALE...TAYLOR...EXETER...DURYEA...WEST PITTSTON...
JESSUP...THROOP...WYOMING AND DUPONT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
&&
LAT...LON 4126 7585 4146 7581 4147 7581 4145 7553
4126 7555
$$
KAH/RRM1 follow-up statement
869
WGUS71 KBGM 302300
FFSBGM
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
700 PM EDT SAT JUL 30 2016
PAC069-079-310315-
/O.CON.KBGM.FF.W.0008.000000T0000Z-160731T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LUZERNE PA-LACKAWANNA PA-
700 PM EDT SAT JUL 30 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM EDT FOR
NORTHEASTERN LUZERNE AND CENTRAL LACKAWANNA COUNTIES...
AT 658 PM EDT...LOCAL LAW ENFORCEMENT REPORTED HEAVY RAIN DUE TO A
THUNDERSTORM OVER DUNMORE, TAYLOR,AND SCRANTON. UP TO THREE INCHES
OF RAIN HAVE ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN
SHORTLY.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
SCRANTON...WILKES-BARRE...PITTSTON...DUNMORE...OLD FORGE...
DICKSON CITY...MOOSIC...OLYPHANT...WEST WYOMING...MOSCOW...
ELMHURST...GLENDALE...TAYLOR...EXETER...DURYEA...WEST PITTSTON...
JESSUP...THROOP...WYOMING AND DUPONT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO CROSS FLOODED
ROADS. FIND AN ALTERNATE ROUTE.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.
&&
LAT...LON 4126 7585 4146 7581 4147 7581 4145 7553
4126 7555
$$
KAHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 3:29 PM EDT, 1 hour 42 minutes earlier.
Area forecast discussion, Jul 30, 3:29 PM EDT, 1 hour 42 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 329 PM EDT SAT JUL 30 2016 .SYNOPSIS... A low over Virginia will slowly move north and east the next couple days bringing showers and thunderstorms to the area tonight and Sunday. Some of the rain may be heavy. Drier air will move into the area late Monday and Tuesday. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... Ltl wv punching into the back of the deep moisture feed over the ern U.S. This is dvlpg a sfc low over ern OH that will trudge slowly ewrd ovrngt into Sunday. This system will inturn slowly dvlp a sely ll jet into the area feeding moisture under a fvrbl 300 mb jet structure. So while rain will tend to run out east this aftn and eve, it will also tend to redvlp over ern PA and pull back across the fcst area. Instability will cont to mrgnl but with the dvlpg jet, isltd tstms certainly psbl. Pwats increase ovrngt to nearly 2 inches with the moisture feed so rainfall amts could be heavy. Good news is ll wind structure does not seem to favor MBE vectors that wld indicate persistant rain. Still, every drought seems to end with a flood and training cells could be a prblm. Shrt term flood watches are psbl as the event dvlps. Attm it looks like the best chance for heavy rain will be over the Poconos and Catskills and perhaps into the ern Finger Lakes. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/... Loos like the heaviest rain will push east of the fcst area Sunday mrng lvg the fcst area with plenty of ll moisture but drying abv. Sndg looks pretty stable so clds may be slow to brk up and a lgt shwr remains psbl into the aftn...esp in the east. Upr trof slowly swings thru Mon keeping the area slgtly unstable and unsettled. Hgts begin to blds as drier air mves in Tue. Highs Mon with limited sun only in the 70s, but with incrsd sun Tue temps return to the 80s, xcpt in the wrn Cats where to cooler air hangs on a bit. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... Overall a great summer week on tap as upper level heights rise across much of the continental United States with a broad flat ridge developing over much of the country as the prevailing westerlies are lifted into southern Canada. The week will become increasingly more hot and humid as surface high pressure moves from the vicinity to coastal New England by late week. Next chance for showers/thunderstorms will be late Friday into Saturday morning when the next cold front is expected to cross the area. The best chance for convection looks to be Friday night. Temperatures will start near seasonal levels then rise to 5 to 10 degrees above normal by late week before the frontal passage. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... A mid level wave passing through this afternoon will produce occasional MVFR/below alt required conditions at KITH/KELM/KBGM/KAVP in showers and thunderstorms. Thunderstorms are only in the KAVP TAF where instability is best. Except for KAVP there will be a break in convection before the next wave impacts the terminals. Later tonight between 06Z-09Z another round of primarily showers with embedded thunderstorms will impact the terminals. Widespread conditions below alt required are expected with occasional IFR conditions in heavier convection primarily between 09Z-14Z. At KAVP the second wave will impact the terminal earlier around 03Z with the heavier activity between 05Z-09Z. Conditions will remain mvfr until 18z with showers and haze. Easterly winds around 5 knots. OUTLOOK... Sun night - Monday...Restrictions possible with showers and thunderstorms. Monday night - Thursday...VFR. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...DGM NEAR TERM...DGM SHORT TERM...DGM LONG TERM...RRM AVIATION...RRM
Hazardous weather outlook, Jul 30, 4:10 AM EDT, 13 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 410 AM EDT SAT JUL 30 2016 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-310815- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 410 AM EDT SAT JUL 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS PRODUCING HEAVY RAINFALL ARE POSSIBLE THIS AFTERNOON ACROSS THE TWIN TIERS AND NORTHEAST PENNSYLVANIA. ANOTHER ROUND OF WIDESPREAD HEAVY RAIN SHOWERS WITH EMBEDDED THUNDERSTORMS IS EXPECTED LATER THIS EVENING AND TONIGHT...AND MAY LIFT FURTHER NORTH INTO CENTRAL NEW YORK. THE COMBINATION OF THESE TWO RAIN EVENTS MAY PRODUCE LOCALIZED FLOODING CONCERNS...MAINLY IN POORLY DRAINED URBAN AREAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 30, 5:11 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
511 PM EDT SAT JUL 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM FLOOD DUNMORE 41.42N 75.61W
07/30/2016 LACKAWANNA PA EMERGENCY MNGR
BRIDE AFFECTED BY HIGH WATER IN DUNMORE... STREET
FLOODING IN SCRANTON
&&
BGMThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 4:46 PM EDT | Areal Flood Advisory | BGM | Lackawanna, Luzerne, Pike, Wayne, Wyoming | 3 hr |
| Jul 30, 6:29 PM EDT | Flash Flood Warning | BGM | Lackawanna, Wayne | 3 hr |
| Jul 30, 6:38 PM EDT | Areal Flood Advisory | BGM | Pike, Wayne | 3 hr |
| Jul 30, 7:14 PM EDT | Flash Flood Watch | BGM | Bradford, Lackawanna, Luzerne, Pike, Susquehanna, Wayne and 1 more | 8 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.